What are the side effects of Mirtazapine in the elderly?

default
Posted on Mon, 5 May 2014 in Elderly Problems
Question: My 85 yr old mother was given Mirtazapine for insomnia. She has been in the hospital ever since. Her terrifying nightmares and the lengthy catatonia with stiffness and rigidness has our whole family perplexed and indeed concerned that we have lost the mother we once had to this medication Mirtazapine. We SLOWLY are visibly observing our mother come out of a very peculiar state of mind. It is as if she has been on a bad trip via prescription drugs. We, for the first time just last week, overheard her uttering something about 'the pill.' We immediately thought to consult with her Pharmacist, as the nurse for her PCP wasn't returning our phone calls. Could you please shed some medical knowledge on this form of treatment for insomnia in elderly women. Thank you!
doctor
Answered by Dr. Srikanth Reddy 1 hour later
Brief Answer: Unfortunate Detailed Answer: Hello, Thanks for choosing health care magic for posting your query. I have gone through your question in detail and I can understand what you are going through. What you have experienced with mirtazapine is a rare phenomenon. IN elderly people mirtazapine in low dosage is a good medicine for sleep and I generally prescribe it in the dosage of 7.5mg. Its an effective drug in this dosage and I have never notied such a problem. There could be three possibilities: 1) Mirtazapine could have been prescribed in a higher dosage leading to complications. 2) Some other drug was prescribed instead. 3) She had an reaction to the medicine, which otherwise could not have been predicted. The best thing would be to keep your mother off drug at present until she recovers completely. There after she may be started on Tab Clonazepam 0.25 mg at night for sleep. Hope I am able to answer your concerns. If you have any further query, I would be glad to help you. If not, you may close the discussion and if possible you may rate the answer for me, so that I get a good feedback. In future if you wish to contact me directly, you can use the below mentioned link: bit.ly/dr-srikanth-reddy Wish you good health, Kind regards Dr. Srikanth Reddy M.D.
Above answer was peer-reviewed by : Dr. Prasad
doctor
Answered by
Dr.
Dr. Srikanth Reddy

Psychiatrist

Practicing since :2007

Answered : 2770 Questions

premium_optimized

The User accepted the expert's answer

Share on
Question is related to
Diseases and Conditions ,  
Drug/Medication ,  

Recent questions on  Clonazepam

doctor1 MD

Hi. I have a complicated medical history. I take klonopin an lexapro for depression and anxiety. They have recently put me on gabapentin and...

doctor1 MD

I have been on Celexa for about 2 months. I do not like it as I can not sleep (without Klonopin) and I am weaning off of it gradually. I took 20 mg...

doctor1 MD

My father in law was taking high doses of clonazepam (up to 8 a day of the green I think 1mg) and seroquel ( up to 2,000 mg a day) and he s made...

doctor1 MD

Hi! I was wondering if Clonazepam can cause a false negative pregnancy test? I have been having nausea, a fluttering feeling in my uterus, I had...

doctor1 MD

Hi there. I have recently stopped using Citalopram . I was on it for 9 months and tapered off slowly over a period of 5 months. I am getting the...

doctor1 MD

About 5 weeks ago my husband came home and started scratching all over his body. Then about a week later I started to have the same problem. We...

doctor1 MD

I'm interested in trying a benzo medication called clonazolam. I suffer from severe anxiety/panic attacks. Xanax works ok. Do you have any...

Get personalised answers from verified doctor in minutes across 80+ specialties

160 Doctors Online

By proceeding, I accept the Terms and Conditions

HCM Blog Instant Access to Doctors
HCM Blog Questions Answered
HCM Blog Satisfaction
backtotop2